CSN Login
Members Online: 7

Leg weakness post treatment

susafina
Posts: 134
Joined: May 2010

Hi All,
I am new to the site. I just finished my fourth and final round of Taxol/Carbo. I had surgery followed by 28 treatments of radiation with cisplatin and 4 cycles of taxol/Carbo. The worst effect besides the fatigue was horrible joint pain 2 days post chemo followed by terrible weakness of my legs. I also have some peripherial neuropathy of my hands and feet. My doctors seem perplexed about the leg weakness. Has anyone else had this experience? I have been working through treatment but this is doing me in. My docs assure that this will subside but I am not sure. Has anyone got any helpful tips for me? Thanks in advance. I am facing my first post treatment CT scan and am scared to deaath. How have all of you coped?

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

I would see a neurologist for the leg weakness. They can run tests. (I know you are tired of tests!) It may be neuropathy which does get better with time. Here is how I cope with CT scans: denial! I distance myself from it and focus on other things. It crosses my mind here and there but I push it aside as not to waste time worrying about things I can't change. I do the same with the tumor markers. Sometimes denial is helpful! I deal with it when the results are back in.
I had alot of pain on carbo/taxol but it went away when I finished treatment. Neuropathy from carboplatinum peaks 4-6 months after you finish chemo and then improves. Mine has really improved and I had it very bad in my hands and feet.

susafina
Posts: 134
Joined: May 2010

Hi all,
thanks for sll of your encourgement. Denial sounds like a good idea on coping with the scans. You are so right we have to get back to living. Thanks for the advice on the leg weakness. I got upset that my docs did not warm me about this joint pain. I need my legs to work and I intend to get stronger. People say that it will get better with time. It really helps to hear that from people who really went through it. Thanks again.
SUE

greybiscuit
Posts: 7
Joined: Oct 2010

I have actually started taking my own music when I go for a scan - it doesn't make it enjoyable but it does make it easier for me to not panic.

greybiscuit
Posts: 7
Joined: Oct 2010

I have actually started taking my own music when I go for a scan - it doesn't make it enjoyable but it does make it easier for me to not panic.

greybiscuit
Posts: 7
Joined: Oct 2010

glad to hear this since neither of my oncologists were very optimistic hat the neuropathy in my feet will ever get better. I do get acupuncture which does help a bit.

greybiscuit
Posts: 7
Joined: Oct 2010

now why hasn't my oncologist mentioned that??????????????????????????????????????

norma2's picture
norma2
Posts: 486
Joined: Aug 2009

Hi! Sounds like you had treatment similar to mine. I finished my chemo Feb 21. Had my first post treatment CAT scan Mar25 and got the all clear, NED, in remission news! Have to go back this coming Wed June 30 my 3 month check up with my gyn/oncologist at MD Anderson. For me I think the worst and then when I get good news I am so relieved. My coping method is to realize that TODAY I am alive and feel fine. That is what keeps me going. Projecting into the future just makes me anxious. When my thoughts wander to being afraid or thinking the worst I have to pull them back to living in the present. That is all we really have anyway, the present. The future is always uncertain.

Here is hoping you have a NED visti for your CAT scan and can go on with your life post treatment. Hugs to you....keep posting. Norma

greybiscuit
Posts: 7
Joined: Oct 2010

although I am still working on being able to pull my thoughts back to living in the present. This drives my husband crazy!!

Lisa 00
Posts: 109
Joined: Jul 2009

I believe that it is a generalized muscle wasting, but we only really notice it in the legs. I too asked my onc about it. He didn't know much about it saying that the neurological side effects of the chemo were usually of the sensory kind, not motor. He believed that any muscle wasting was from inactivity, but I was majorly inactive for a couple of years before the chemo and didn't have the leg weakness problem that I developed during chemo. Whatever. I had muscle wasting from chemo, I know it. It became noticeable around round 4 or so when I noticed that getting up off of the toilet wasn't as easy as it used to be. Also, I noticed that if I was sitting on the floor, I had a real hard time getting up due to the leg weakness.

I have tried to work out some and it has helped. I started by swimming which helped. I can get up off the floor much easier these days. Now I'm moving on to a stationary bike and some tennis. I still am not happy with my muscle strength but I believe that, if I continue to exercise, it will improve.
Good luck!

greybiscuit
Posts: 7
Joined: Oct 2010

I will try swimming too! I love to swim and so does my son so we can go together

greybiscuit
Posts: 7
Joined: Oct 2010

or just leg strengthening moves?

poppycox
Posts: 2
Joined: Jul 2010

I don't know what it is. I felt it on the third and fourth day after the first and second round of chemo (Taxol/Carbo). I have my third round next week. I don't know what it is - I've stayed about as active as ever so far except for on the worst days, when it's been hard to walk around because of the muscle soreness & weakness, but that's only been about two or three days total so far, and even then I walked around, just not very far or long.

susafina
Posts: 134
Joined: May 2010

Thanks to all who responded. My docs almost made me feel like I am the only one that this happened to. I usually walk a lot and the continued leg weakness is very frustrating to say the least. I have worked through both chemo and radiation and this has been the hardest. I also am dealing with peripheral neuropathy of my hands and feet. I know the taxol was the problem. I just hope that it does get better.
SUE

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

Taxol causes a reaction in some women and I had a reaction to it. I felt like someone beat me up with a baseball bat. I had to take steroids for a week and pain pills. It sounds like you have part of a reaction that attacks the muscles. Sometimes physical therapy helps.

Diane

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network